Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 115, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 7, 2003, 12:53 AM CDT for Hancock County, Kentucky; Perry County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 12:53 AM CDT (05:53 UTC)
- Expired
- May 7, 2003, 1:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Perry County, IN, Hancock County, KY
The radar
The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 11:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
931
WUUS53 KLMK 070553
SVRLMK
INC123-KYC091-070630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1252 AM EST WED MAY 7 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN NORTHWEST KENTUCKY
PERRY COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 130 AM EST(130 AM CDT)
* AT 1249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEWISPORT...OR ABOUT 58 MILES SOUTHEAST OF
MOUNT CARMEL...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TELL CITY...HAWESVILLE AROUND 105 AM CDT
CANNELTON...DUKES...PATESVILLE AROUND 110 AM CDT
DODD...ADYEVILLE AROUND 115 AM EST
BRISTOW...SIBERIA AROUND 120 AM EST
GATCHEL AROUND 125 AM EST
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3792 8696 3767 8666 3789 8668 3809 8645
3820 8658 3824 8678 3803 8676
$$
KIRKPATRICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:50 PM CDT, 11 hours 3 minutes earlier.
Area forecast discussion, May 6, 1:50 PM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT TUE MAY 6 2003 .SHORT TERM... THIS AFTERNOON HAS BEEN MOSTLY DRY ACROSS THE COUNTY FORECAST AREA. STRONG STORMS OVER THE UPPER GULF COAST STATES HAS ROBBED MUCH OF THE MOISTURE. THERE HAVE BEEN A FEW THUNDERSTORMS DEVELOP ON A COOL FRONT LOCATED FROM MISSOURI TO CENTRAL OHIO. THESE STORMS HAVE DIMINISHED OVER THE LAST HOUR (18:30Z) AS UPPER SUPPORT MOVED INTO THE GREAT LAKES REGION. AN AREA OF LOW PRESSURE WILL MOVE FROM MISSOURI TO CENTRAL INDIANA WITH THE BEST DYNAMICS OVER KENTUCKY AROUND 12Z WEDNESDAY. HEAVY RAIN LOOKS TO BE THE MAIN CONCERN OVERNIGHT WITH PRECIPITATION FROM 1/2 TO 1 INCH POSSIBLE. THE FRONT WITH THIS SYSTEM SHOULD DROP SOUTH OF THE CFA WEDNESDAY NIGHT BUT WILL SHIFT NORTH AS A WARM FRONT THURSDAY AFTERNOON. WITH THE APPROACH OF ANOTHER AREA OF LOW PRESSURE WE WILL HOLD ONTO CHC POPS THURSDAY NIGHT AND FRIDAY. .EXTENDED...SATURDAY THROUGH TUESDAY UNSETTLED WEATHER CONTINUING WITH MODELS INDICATING SIGNIFICANT UPPER LOW TRAVELING THROUGH THE NORTHERN PLAINS THROUGH THE GREAT LAKES FROM SATURDAY THROUGH MONDAY. SYSTEM WILL FIRE UP MORE SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WEAK RIDGING FOR TUESDAY AND WILL GO DRY. TEMPERATURES WILL BE ABOVE SEASONAL NORMS FOR SATURDAY AND SUNDAY. WILL BE A TAD COOLER MONDAY AND TUESDAY. .LMK...NONE JA/KP
Hazardous weather outlook, May 6, 9:25 PM CDT, 3 hours 28 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-070930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1025 PM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE OUTLOOK AREA OVERNIGHT. A LINE OF INTENSE THUNDERSTORMS...MOVING EAST AT 40 MPH THROUGH SOUTHERN ILLINOIS AND WESTERN KENTUCKY...SHOULD REACH A LINE FROM JASPER INDIANA TO BEAVER DAM IN OHIO COUNTY KENTUCKY...BY ABOUT 1 AM EDT (1200 AM CDT/EST). THE LINE OF INTENSE THUNDERSTORMS WILL BE PART OF A LARGER THUNDERSTORM COMPLEX THAT WILL MOVE THROUGH THE OUTLOOK AREA BETWEEN 1 AM EDT AND DAYBREAK WEDNESDAY. ISOLATED TORNADOES WILL BE POSSIBLE WITH THIS ACTIVITY...ESPECIALLY WEST OF INTERSTATE 65. LARGE HAIL AND DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. VERY INTENSE RAIN WILL OCCUR WITHIN THE THUNDERSTORM COMPLEX. THERE WILL BE A HEIGHTENED RISK FOR FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS BY DAYBREAK WEDNESDAY OF 1 TO 2 INCHES WILL BE LIKELY. URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. FLASH FLOODING WILL AGAIN BE A THREAT AS WELL WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY WEDNESDAY EVENING. AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A THREAT OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TONIGHT. ACTIVATION MAY BE NEEDED WEDNESDAY MORNING AND AFTERNOON. JMB
In the hours before
Local storm report, May 6, 7:16 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0816 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM SCOTTSBURG IN WIND DAMAGE
05/06/03 SCOTT TREES DOWN IN SCOTTSBURG
REPORTED BY LAW ENFORCEMENT
JBLocal storm report, May 6, 7:38 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM DEPUTY IN WIND DAMAGE
05/06/03 JEFFERSON TREES BLOWN DOWN IN DEPUTY
REPORTED BY THE PUBLIC
0813 PM 1 W DEPUTY IN 40 MPH WIND GUST
05/06/03 JEFFERSON REPORTED BY COOPERATIVE
OBSERVER
JBSpecial weather statement, May 6, 11:34 PM CDT, 1 hour 19 minutes before
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>064-070>076- 070700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1234 AM EDT WED MAY 7 2003 ...INTENSE THUNDERSTORM COMPLEX HEADED INTO CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA... AT 1230 AM EDT AN INTENSE THUNDERSTORM COMPLEX WAS ONGOING ACROSS MUCH OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THESE THUNDERSTORMS EXHIBIT CHARACTERISTICS OF SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING ISOLATED TORNADOES...INTENSE LIGHTNING...AND DAMAGING WIND GUSTS. THE COMPLEX OF THUNDERSTORMS IS EXPECTED TO REACH AN AREA FROM AROUND JASPER INDIANA TO BOWLING GREEN KENTUCKY BETWEEN 100 AND 130 AM EDT (1200 AND 1230 AM CDT). THE THUNDERSTORM COMPLEX SHOULD REACH AN AREA FROM MADISON INDIANA TO LOUISVILLE METRO TO CAVE CITY BETWEEN 200 AND 230 AM EDT. PEOPLE SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY CHANGING WEATHER CONDITIONS IN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, OR LOCAL MEDIA...IN CASE A SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR LOCATION. TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS ACTIVITY...THEREFORE THE POSSIBILITY OF A FLASH FLOOD WARNING BEING ISSUED FOR YOUR LOCATION ALSO EXISTS. JMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:30 AM CDT | Severe Thunderstorm Warning | LMK | Logan | 30 min |
| May 7, 1:33 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 42 min |
| May 7, 1:38 AM CDT | Severe Thunderstorm Warning | LMK | Warren | 37 min |
| May 7, 1:50 AM CDT | Severe Thunderstorm Warning | LMK | Simpson | 30 min |
| May 7, 2:07 AM CDT | Severe Thunderstorm Warning | LMK | Barren | 38 min |
| May 7, 2:19 AM CDT | Severe Thunderstorm Warning | LMK | Hart | 31 min |
| May 7, 2:51 AM CDT | Severe Thunderstorm Warning | LMK | Monroe | 29 min |
| May 7, 3:11 AM CDT | Severe Thunderstorm Warning | LMK | Cumberland | 34 min |
| May 7, 1:18 AM CDT | Severe Thunderstorm Warning | LMK | Dubois | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.